Virginia, 2024Damaging Winds in Virginia, July 16, 2024
July 16, 2024 · NWS LWX · 10 events in 4 counties and zones
A few widely spaced severe thunderstorms spawned by a stalled front produced localized wind damage across parts of northern and central Virginia and central to northeastern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few widely spaced severe thunderstorms spawned by a stalled front produced localized wind damage across parts of northern and central Virginia and central to northeastern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:32 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 16, 1:32 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT Tue Jul 16 2024
.SYNOPSIS...
High pressure will persist offshore through Wednesday while a
surface trough will reside east of the Blue Ridge Mountains.
The surface trough will be overtaken by a cold front late
Wednesday into Thursday. This front will then stall to the south
through the end of the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
- Another day of dangerously high excessive heat and humidity
continues across the region.
- Any thunderstorm that does form today has the potential to
produce very intense, damaging winds in the form of
downbursts.
_____________________________________________________________
High pressure is situated offshore with a surface trough east
of the Blue Ridge Mountains. A CU field is building in the
vicinity of the lee sfc trough around 18Z. Recent radar imagery
shows an area of storms developing just west of the CWA near
Morgantown, WV. Guidance has this moving east through the
afternoon, but split on if any storms persist. Better chance of
development on the lee sfc trough. There is notable dry air in
the low and mid levels evident in ACARS data and various
satellite products. This may inhibit storm coverage today, but
anything that does go will be volatile with damaging winds.
The convective threat does appear to wane quickly by late
evening, although there is an outside chance some activity moves
into the mountains during the second half of the night.
Overnight relief will be lacking again, with much of the area
between 70 and 80.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Key Messages:
- One last day of dangerous high heat and humidity is likely.
- More widespread thunderstorms are likely Wednesday.
- Damaging winds are the main threat.
- The potential for Flash Flooding exists, especially around the
vicinity of the DC and Baltimore metros if multiple rounds
come to fruition.
____________________________________________________________
Better synoptic forcing arrives Wednesday with H5 height falls
and convergence along a cold front. Widespread showers and
thunderstorms are increasingly likely during the afternoon and
evenings hours. Initiation could be early in the day
(~16-18Z) along the lee sfc trough based on soundings and
CAMs. There remains uncertainty surrounding how the evolution of
storms plays out tomorrow afternoon. The most intense storms are
likely in the form of linear clusters, and are most probable
east of the Blue Ridge. Even though mid level lapse rates will
be weak and bulk shear around 20-30 kt, the surface trough will
enhance convergence and pool much higher moisture/instability to
its east. PWs will be at or above two inches, so water loaded
downbursts are likely as well. Storms do look to be mostly
progressive, but there are some indications for multiple rounds.
This could pose a risk of localized flooding, especially over
the urban areas where precipitable water values over 2 inches
could support intense rain rates. Have collaborated with WPC to
introduce a Level 2 out of 5 (Slight Risk) for Flash Flooding
across the Greater DC and Baltimore Metros into Northeast MD. A
chance of showers and thunderstorms may linger into the night
as the surface cold front gradually moves into the area.
While the weakening ridge and increasing clouds will result in
temperatures a little lower Wednesday compared to Tuesday, dew
points will be higher in the lower to perhaps mid 70s. This will
still result in heat index values between 100 and 109,
especially along and east of I-81. Have issued a Heat Advisory
for most of the area along/east of I-81 Wednesday.
There remains uncertainty with Thursday as the front continues
to press south of the area. Slower solutions, or ones that
involve any sort of low pressure wave, would result in a
lingering chance of showers and some thunderstorms, although
severe weather would not be expected. However, there is still a
reasonable chance most of the rain stays south of the area
Thursday, which is what most guidance has trended towards today.
It will be much cooler however, with highs topping out in the
mid 80s for most of the area. More comfortable air will be
working in by Thursday night, with lows generally in the 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Shortwave troughing will depart off to our east on Friday as high
pressure builds into the Ohio/Mississippi Valleys at the surface.
Northerly flow ahead of the high will advect a somewhat drier
airmass (precipitable water values below one inch) into the region.
The combination of drier air and weak subsidence behind the
departing shortwave should lead to dry conditions locally.
Temperatures should be seasonable, with highs in the mid to upper
80s.
Flow at the surface turns southerly by next weekend, which will
allow moisture to work back into the area from the south. As deeper
moisture works in from the south, daily chances for showers and
thunderstorms will return, although overall coverage shouldn't be
overly high in the absence of any well-defined upper level features.
Seasonable temperatures will continue through the weekend into early
next week, with highs generally in the mid 80s to low 90s. Dewpoints
will climb into the 60s and lower 70s, making it feel a bit more
humid compared to Friday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Widespread gusts to 18-24 kts have been observed across the terminals,
which is notable for mid-July. Scattered thunderstorms are
possible this afternoon and evening. Have maintained timing of
VCTS for CHO and the metros with the idea that storms will form
off the surface trough during the mid afternoon and press east.
However, timing could be in the back half of that window, or
even later, should the solutions verify that have storms
developing farther west and arriving during the early evening.
That second option, should it occur, would be most likely to
affect MRB (with them likely too far west for the first option).
Strong downbursts are possible with some storms. Lots of
uncertainty wrt thunderstorm coverage, but any thunderstorm that
does develop could result in microbursts near the terminals.
A higher likelihood of thunderstorms is expected Wednesday
afternoon and evening as a cold front approaches. Multiple
rounds of showers and thunderstorms are possible. Some showers
and storms, along with localized sub- VFR ceilings/visibilities
may linger into Wednesday night as the front pushes to the
south. Some uncertainty with how quickly the front pushes south
of the area Thursday. The highest convective chances will be
near CHO and to the south.
Prevailing VFR conditions are expected on both Friday and
Saturday, although a passing thunderstorm can't be ruled out
Saturday afternoon. Winds will be light out of the north on
Friday, and then light out of the south on Saturday.
&&
.MARINE...
Small Craft Advisories have been issued for all waters and
continuing for the bay into tonight. Scattered thunderstorms
with gusty winds may warrant Special Marine Warnings this
afternoon and evening.
Thunderstorms with strong winds will become more likely
Wednesday afternoon and evening as a cold front approaches with
Special Marine Warnings likely. Marginal advisory conditions
are possible in southwesterly flow ahead of the front.
Sub-SCA winds are expected on both Friday and Saturday. Winds will
be out of the north to northeast on Friday, and out of the south to
southeast on Saturday.
&&
.CLIMATE...
Here are some daily high temperature records during the July 16-17
timeframe this week.
Records (RERs) are only issued for DCA, IAD, BWI, and MRB, but
other sites are shown for reference. A '+' sign indicates multiple years
currently hold that record.
***TUESDAY, JULY 16TH, 2024***
LOCATION RECORD (YEAR) FORECAST
Washington-National (DCA) 104F (1988) 102F
Washington-Dulles (IAD) 104F (1988) 102F
Baltimore (BWI) 104F (1988) 102F
Martinsburg (MRB) 107F (1988) 99F
Charlottesville (CHO) 102F (1988) 100F
Annapolis (NAK) 98F (1997)+ 98F
Hagerstown (HGR) 104F (1988) 100F
***WEDNESDAY, JULY 17TH, 2024***
LOCATION RECORD (YEAR) FORECAST
Washington-National (DCA) 102F (1980) 97F
Washington-Dulles (IAD) 100F (1997)+ 96F
Baltimore (BWI) 101F (1988) 97F
Martinsburg (MRB) 102F (1988)+ 93F
Charlottesville (CHO) 100F (1988)+ 96F
Annapolis (NAK) 100F (1900) 94F
Hagerstown (HGR) 100F (1953)+ 93F
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for DCZ001.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ003-
006-008-011-013-014-016>018-504-506>508.
Small Craft Advisory until 2 AM EDT Wednesday for MDZ008.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for MDZ003>006-
008-011-013-014-016>018-503>508.
Heat Advisory until 8 PM EDT this evening for MDZ004-005-502-
503-505.
VA...Excessive Heat Warning until 8 PM EDT this evening for
VAZ027>031-053>055-057-527.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for VAZ026>031-
037>040-050-051-053>057-501-502-505-506-526-527.
Heat Advisory until 8 PM EDT this evening for VAZ025-026-
036>040-050-051-056-501-502-504>506-526.
WV...Excessive Heat Warning until 8 PM EDT this evening for
WVZ051>053.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for WVZ051>053.
Heat Advisory until 8 PM EDT this evening for WVZ050-055-502-
504-506.
MARINE...
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-543.
Small Craft Advisory until 8 PM EDT this evening for ANZ535-
536-538-542.
&&
SYNOPSIS...CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...KJP
AVIATION...KJP/CPB
MARINE...KJP/CPB
CLIMATE...LWXHazardous weather outlook, Jul 16, 2:46 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
346 PM EDT Tue Jul 16 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-172000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
346 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is in effect until 8 PM this evening
for most of the outlook area except Spotsylvania County, where a
Heat Advisory is in effect.
A Severe Thunderstorm Watch is in effect till 10 pm for all areas
except for St. Mary's County and it's adjacent marine areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Heat Advisory is in effect for the entire outlook area from 11
AM until 8 PM Wednesday.
Scattered severe thunderstorms with damaging wind gusts are
possible Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-172000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
346 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is in effect until 8 PM this evening
for the northern Shenandoah Valley into Washington County
Maryland, as well as northern Baltimore and Harford Counties. A
Heat Advisory is in effect elsewhere.
A Severe Thunderstorm Watch is in effect until 10pm for most
counties east of the Blue Ridge Mountains and north of I-64.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Heat Advisory is in effect for the entire outlook area aside
from Hampshire, Hardy, Augusta, and Nelson counties from 11 AM
until 8 PM on Wednesday.
Scattered severe thunderstorms with damaging wind gusts are
possible Wednesday afternoon and evening, especially east of the
Blue Ridge Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-172000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
346 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect until 8 PM this evening east of the
Allegheny Front.
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An isolated thunderstorm may produce damaging winds Wednesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
Thunderstorm Wind, Augusta
- When
- July 16, 5:04 PM EST
- Where
- Augusta County, 1.59 mi N of Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 38.023, -79.155
There were about three dozen reports of trees blown down in the Swoope, Middlebrook, Riverheads, and Dooms areas.
Thunderstorm Wind, Augusta
- When
- July 16, 5:13 PM EST
- Where
- Augusta County, 1.49 mi S of Arbor Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.078, -79.150
Numerous trees blew down in the area south of the City of Staunton.
Thunderstorm Wind, Augusta
- When
- July 16, 5:47 PM EST
- Where
- Augusta County, 1.34 mi ENE of Sherando
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 37.986, -78.977
Several trees blew down (both snapped and uprooted) in the Stuarts Draft area near Sherando.
Thunderstorm Wind, Augusta
- When
- July 16, 6:00 PM EST
- Where
- Augusta County, 3.94 mi ESE of Lyndhurst
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.005, -78.885
A wind gust of 51 knots (59 MPH) was measured by a Tempest station on Elk Mountain Road.
Thunderstorm Wind, Waynesboro (C)
- When
- July 16, 6:00 PM EST
- Where
- Waynesboro (C) County, 1.24 mi WSW of Waynesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 38.062, -78.901
There were several reports of trees blown down in and around the City of Waynesboro.
Thunderstorm Wind, Albemarle
- When
- July 16, 6:13 PM EST
- Where
- Albemarle County, 2.13 mi WSW of Batesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.985, -78.764
Trees blew down in the 1800 block of VA-691 Castle Rock Road.
Thunderstorm Wind, Albemarle
- When
- July 16, 6:23 PM EST
- Where
- Albemarle County, 2.43 mi SW of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.026, -78.633
Trees blew down near the intersection of VA-637 Dick Woods Road and VA-708 Dry Bridge Road/Taylors Gap Road.
Thunderstorm Wind, Albemarle
- When
- July 16, 6:36 PM EST
- Where
- Albemarle County, 1.54 mi NNW of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.990, -78.632
Trees blew down near the intersection of VA-710 Taylors Gap Road and VA-708 Red Hill Road/Pagebrook Farm, and in the 1400 block of VA-710 Taylors Gap Road.
Thunderstorm Wind, Loudoun
- When
- July 16, 7:16 PM EST
- Where
- Loudoun County, 1.65 mi SSW of Philomont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.030, -77.746
Multiple trees blew down across roadways south of Philomont.
Thunderstorm Wind, Albemarle
- When
- July 16, 8:05 PM EST
- Where
- Albemarle County, 3.69 mi SE of Simeon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.940, -78.404
Trees blew down near the intersection of VA-729 Buck Island Road and Caribbean Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 16, 20241 death · $4.1 million · EF2 · 34 events
- Sneakerwave in California, July 16, 20242 deaths · 1 event
- Tornadoes and Flood in New York, July 16, 20241 injured · $4,000 · EF1 · 148 events
- Hail and Damaging Winds in Nebraska, July 16, 2024$6.2 million · 1.75 in hail · 17 events
- Tornado and Hail in New Hampshire, July 16, 2024$1.1 million · EF1 · 19 events
- Tornado and Hail in Nebraska, July 16, 2024$80,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in New York, July 16, 20241 injured · $68,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Pennsylvania, July 16, 2024$125,000 · 1 in hail · 22 events
- Damaging Wind in Oregon, July 16, 2024$160,000 · 56 kt wind · 1 event
- Damaging Winds in Oklahoma, July 16, 2024$80,000 · 65 kt wind · 11 events
- Hail and Damaging Winds in Pennsylvania, July 16, 20241 injured · 1 in hail · 35 events
- Damaging Winds in Maryland, July 16, 2024$45,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187221, 1187222, 1187224, 1187225, 1187226, 1187227, 1187228, 1187229, 1187230, 1187231.